Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 156, NWS Jackson, MS

May 3, 2002Attala County, Holmes County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 3, 2002, 11:56 PM CDT for Attala County, Holmes County, Mississippi. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 3, 2002, 11:56 PM CDT (04:56 UTC)
Expired
May 4, 2002, 1:00 AM CDT
In force
64 min
Issued by
NWS Jackson, MS
Area
Whole counties

Counties Attala County, MS, Holmes County, MS

What was reported inside it

TimeReportWhereRemark
May 4, 12:50 AM CDTThunderstorm WindKosciusko, MSPower lines were blown down in the city.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 11:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 4.9 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2002-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 625 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2002-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 263 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
625 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
263 m²/s²
0-3 km storm-relative helicity
436 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 040456
SVRJAN
MSC007-051-040600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1156 PM CDT FRI MAY 3 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOLMES COUNTY IN CENTRAL MISSISSIPPI
  ATTALA COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 100 AM CDT

* AT 1156 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES WEST OF GOODMAN...OR ABOUT 15 MILES
  NORTHEAST OF YAZOO CITY...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR GOODMAN AT 1225 AM CDT
  BE NEAR DURANT AT 1235 AM CDT
  BE NEAR SALLIS AT 1245 AM CDT
  BE NEAR KOSCIUSKO AT 100 AM CDT

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF DIMES IS LIKELY WITH THIS STORM.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 10:00 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, May 3, 10:00 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1000 PM CDT FRI MAY 3 2002

A QUICK UPDATE TO ZONES...MAINLY JUST TO UPDATE THE WIND SPEEDS. THE
TEMPERATURES AND POPS LOOK GOOD. IT STILL LOOKS LIKE MOST RAIN IN
OUR FORECAST AREA TONIGHT WILL OCCUR IN NORTHERN SECTIONS OF ZONE
WHERE OUR FLASH FLOOD WATCH IS IN EFFECT.

.JAN...
AR...FFA ASHLEY...CHICOT.
LA...NONE.
MS...FFA ALONG AND NORTH OF HOLLANDALE...LEXINGTON...COLUMBUS LINE.

15

In the hours before

Special weather statement, May 3, 7:22 PM CDT, 4 hours 34 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
722 PM CDT FRI MAY 03 2002

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT NORTH OF A
WINNSBORO LOUISIANA... JACKSON... MERIDIAN MISSISSIPPI LINE. THE
MAIN SEVERE WEATHER THREAT IN THESE AREAS WILL BE LARGE HAIL...
WITH A FEW ISOLATED DAMAGING WIND GUSTS ALSO POSSIBLE.

AS MOIST AND UNSTABLE AIR MOVES NORTH ACROSS A STATIONARY
FRONT... EXTENDING FROM NORTHEAST LOUISIANA ACROSS CENTRAL
MISSISSIPPI... SCATTERED TO NUMEROUS THUNDERSTORMS WILL BEGIN
DEVELOPING DURING THE EVENING HOURS AND CONTINUE OVERNIGHT.

THE ACTIVATION OF STORM SPOTTERS AND MAY BE REQUIRED TONIGHT.

...FLOODING...
THUNDERSTORMS WILL BE MOST NUMEROUS OVER NORTH MISSISSIPPI AND
SOUTHEAST ARKANSAS... WHERE SOME STORMS WILL LIKELY MOVE OVER THE
SAME AREAS REPEATEDLY. WITH THIS TYPE OF SCENARIO... FLOODING OF
STREETS... SMALL CREEKS AND DITCHES CAN OCCUR RAPIDLY.

DRIVERS SHOULD BE ALERT TO CROSSING WATERS OF UNKNOWN
DEPTH...SUDDEN REDUCTION IN VISIBILITIES AND PONDING OF HEAVY
RAINS ON ROADWAYS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Local storm report, May 3, 10:58 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1058 PM CDT FRI MAY 03 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1055 PM    LAKE PROVIDENCE           LA   WIND DAMAGE
05/03/02   EAST CARROLL                   S.O. REPORTED TREES
                                          DOWN.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 10:51 PM CDTSevere Thunderstorm WarningJANIssaquena, Sharkey39 min
May 3, 11:10 PM CDTSevere Thunderstorm WarningJANHumphreys50 min
May 3, 11:14 PM CDTTornado WarningJANHolmes, Humphreys, Yazoo46 min
May 4, 1:41 AM CDTSevere Thunderstorm WarningJANWinston34 min
May 4, 4:24 PM CDTSevere Thunderstorm WarningJANJones36 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.